Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 8, 2003, 3:58 PM EDT for Midland County, Saginaw County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 3:58 PM EDT (19:58 UTC)
- Expired
- Jun 8, 2003, 5:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Midland County, MI, Saginaw County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 081958 SVRDTX MIC111-145-082100- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 358 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIDLAND COUNTY IN SOUTHEAST MICHIGAN SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 500 PM EDT * AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 27 MILES SOUTHWEST OF MIDLAND TO 23 MILES WEST OF CHESANING...MOVING NORTHEAST AT 30 MPH. THIS LINE OF SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. * SEVERE THUNDERSTORMS WILL BE NEAR... CHESANING AT 430 PM EDT MIDLAND AT 440 PM EDT LAT...LON 4348 8481 4303 8464 4322 8399 4380 8424 $$ BT DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:41 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 8, 3:41 PM EDT, 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT SUN JUN 8 2003 A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT 500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR 60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS. WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH 850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND LEAVE THE REST OF THE FORECAST AREA DRY. THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN AND THUS INCREASE THE SEVERE POTENTIAL. FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY. .DTX...NONE. CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 2:05 PM EDT, 1 hour 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 205 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOWER MICHIGAN DURING THE REST OF THE AFTERNOON. THROUGH 330 PM...THESE STORMS WILL REMAIN WEST OF LANSING. THEREAFTER...EXPECT THE ACTIVITY TO STEADILY MOVE EAST AT 30 MPH...REACHING SAGINAW...FLINT AND ANN ARBOR BY AROUND 5 PM...AND THEN METRO DETROIT BETWEEN 5 PM AND 7 PM. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...PRODUCING DAMAGING WIND GUSTS TO NEAR 70 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY SOUTH AND WEST OF INTERSTATE 75. REFER TO THE RECENT SEVERE THUNDERSTORM WATCH ISSUED AT 130 PM FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) GURNEY
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:14 PM EDT | Tornado Warning | DTX | Livingston | 61 min |
| Jun 8, 4:28 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 77 min |
| Jun 8, 4:31 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jun 8, 4:33 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 57 min |
| Jun 8, 4:53 PM EDT | Tornado Warning | DTX | Genesee | 67 min |
| Jun 8, 5:00 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 45 min |
| Jun 8, 5:29 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 16 min |
| Jun 8, 5:52 PM EDT | Tornado Warning | DTX | Lapeer | 68 min |
| Jun 8, 7:18 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee | 72 min |
| Jun 8, 7:42 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.